Can you trigger early pattern hair loss from use of certain drugs?

About a year ago, I was out clubbing when a friend convinced me to take a few unknown pills with him. When I got home, I noticed a loss in overall density and recession in the hair line that has not seemed to have gotten any better. Is this possible?

Doctor Answers 4

Hair loss

hair loss can occur from any number of medications. it takes a while to note the results from the medications, not hours. you should have a consultation with a hair restoration surgeon who can evaluate your scalp and hair, and discuss with you the options you have, but surgical and nonsurgical. 


Chicago Physician

Hair Loss - Telogen Effluvium

The sudden shock experience by the body after using recreational drugs and cause telogen effluvium which can lead to thinning, shedding and loss of hair. 

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 166 reviews

Single dose of unknown pills

I would doubt that a single does of an unknown pill would start the genetic balding process. You were probably balding at the time you noticed. 

William Rassman, MD
Los Angeles Hair Restoration Surgeon
5.0 out of 5 stars 27 reviews

How quick can hair loss occur?

Hair loss from medications, drugs, pills generally takes 2-8 weeks. Even the most potent of medications take a few weeks. Hair loss from drugs does not occur within hours. 

But yes you can trigger pattern hair loss from drugs. Anything that causes telogen effluvium can cause accelerated patterned loss and some drugs themselves can lead to patterned hair loss in susceptible individuals. 

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.